# SDR CA020422007

- Difficulty date: April 17, 2002
- Submitted: May 7, 2002
- Operation: General aviation
- Make and model: Piper PA-31
- Aircraft time: 11,745 hours
- Engine: Lyc TIO540A2B
- System (JASC): 8520 · Reciprocating Engine Power Section
- Part: Gear
- Part number: 76786
- Condition: Broken
- Location: Crankshaft
- Stage of operation: CL
- How discovered: O
- Nature of condition: R, Y, J
- Precautionary procedure: A

## Discrepancy

(CAN)  DURING CLIMB,  RT ENGINE SUDDENLY LOST POWER AND FEATHERED. CREW RETURNED FOR LANDING. MAINT CREW DISPATCHED AND REPLACED ENGINE WITH OVERHAULED ENGINE.  A/C RETURNED TO SERVICE. THE REAR CASE OF FAILED ENGINE REMOVED, CRANKGEAR FOUND TO HAVE FAILED. IT APPEARS TO HAVE LOST ONE TOOTH,  WHICH WOULD HAVE MISS TIMED ENGINE, THEN REMAINING TEETH WERE SUBSEQUENTLY ALL REMOVED, RESULTING IN ALL ACCESSORIES BEING DISCONNECTED FROM CRANKSHAFT. MATING GEARS WERE ALL INTACT AND SUSTAINED ONLY VERY MINOR COLLATERAL DAMAGE. ALL OF ACCESSORIES WERE FOUND TO BE SERVICEABLE WHEN REMOVED AND NOT A FACTOR IN FAILURE.
